Arizona, 2007Flash Flood and Dust Storm in Arizona, July 19, 2007
July 19, 2007 · NWS TWC · 14 events in 6 counties and zones
Abundant monsoonal moisture caused numerous thunderstorms across much of Southeast Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $127,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoonal moisture caused numerous thunderstorms across much of Southeast Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 1:05 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 19, 1:05 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
105 PM MST THU JUL 19 2007
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE INTO THE WEEKEND AS STRONGER
EASTERLY FLOW OCCURS.
&&
.DISCUSSION...STARTING TO SEE SOME DEVELOPMENT ALONG THE RIM WITH A
THUNDERSTORM SOUTHWEST OF ST JOHNS. CURRENT WATER VAPOR SHOWS DRIER
AIR CONTINUING TO PUSH INTO SE AZ...STARTING TO WORK ITS WAY INTO
SANTA CRUZ AND EXTREME EASTERN PIMA. EXPECTING DEVELOPMENT TO START
EITHER ALONG THE RIM OR ALONG THIS WET/DRY BOUNDRY. GOES IMAGERY
SHOWS PW VALUES RANGING FROM AROUND AN INCH TO A LITTLE OVER AN INCH
AND A HALF...COINCIDING VERY WELL WITH THIS MORNINGS SOUNDING.
CURRENT TEMPERATURE AT KTUS HAS JUMPED UP TO 101. WITH A COUPLE OF
HOURS OF HEATING LEFT TO GO...HIGH OF 102 SHOULD BE RIGHT ON THE
MARK..IF NOT SLIGHTLY UNDERDONE.
MODELS STILL PROGGING UP DAYS TODAY AND TOMORROW WITH REGARDS TO
SHOWERS AND THUNDERSTORMS WITH AT LEAST A SLIGHT DOWNWARD TREND IN
AFTERNOON HIGH TEMPERATURES. WITH MINOR TWEAKS AND
UPDATES...INHERITED FORECAST LOOKED FINE. FOR FURTHER DETAILS AND
DISCUSSION...PLEASE REFER TO PREV DISCUSSION SECTION BELOW.
KEMX RADAR IS NOW OPERATIONAL.
&&
.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE INTO THE WEEKEND.
WINDS WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 25 MPH
DUE TO SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING STRONG...GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.
&&
.AVIATION...SCT TSRA/SHRA COVERAGE ARE EXPECTED ACROSS SOUTHEAST
ARIZONA THIS AFTERNOON AND EVENING. EXPECT BKN090CB...VRB WIND GUSTS
TO 45 KTS AND BRIEF VISIBILITY REDUCTION TO UNDER 3 SM DUE TO HEAVY
RAINFALL WITHIN A THUNDERSTORM OR BLOWING DUST DUE TO STRONG OUTFLOW
WINDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.
&&
.CLIMATE...THE CONSECUTIVE DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 OR GREATER AT THE TUCSON AIRPORT HAS REACHED 37 DAYS AS OF
THURSDAY. HAVING ALREADY HIT 101 AT THE TUCSON INTERNATIONAL
AIRPORT...TODAY QUALIFIES AS DAY 37. DUE TO INCREASED MOISTURE AND
THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY...WE ARE FORECASTING 99
FOR FRIDAY AND 97 FOR SATURDAY SO IT LOOKS LIKE TUCSON WILL FALL
JUST SHORT OF TYING THE ALL-TIME RECORD OF 39 CONSECUTIVE DAYS. IN
ANY EVENT...IT WILL BE ANOTHER HISTORIC RUN OF 100+ TEMPERATURES FOR
TUCSON.
TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:
1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 37 DAYS IN 2007 (JUNE 13TH TO JULY 18TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)
&&
.PREV DISCUSSION...CURRENT SATELLITE SHOWS CLEAR SKIES OVER SE AZ
THIS MORNING. WATER VAPOR IMAGERY SHOWS A PATCH OF DRY AIR STARTING
TO INCH INTO EXTREME SE COCHISE COUNTY...WITH THE MUCH ADVERTISED
INVERTED TROF STILL OVER WEST TEXAS. THIS FEATURE WILL CONTINUE TO
INCH ITS WAY OVER TO SE AZ TODAY AND INTO TOMORROW. 12Z KTWC
SOUNDING SHOWS A MORE UNSTABLE ATMOSPHERE AND LESS OF A CAP TO WORK
THROUGH THAN 24 HOURS AGO.
MODEL DATA SHOWS TODAY TO BE MORE ACTIVE THAN YESTERDAY. MOISTURE
FROM THE AFOREMENTIONED INVERTED TROF WILL BEGIN TO MAKE ITS WAY
INTO THE STATE AS WELL AS STRONG DYNAMICS WORKING INTO SE AZ BY
EARLY EVENING. THIS INCREASE IN ACTIVITY WILL HOLD THROUGH
FRIDAY...AS MOISTURE WILL REMAIN IN PLACE AND DYNAMICS WILL
RE-EMERGE BY TOMORROW EVENING. THOUGH THIS WOULD ADVERTISE THAT THE
MAIN THREAT WILL BE WET MICROBURSTS...THERE MAY ALSO BE A FLASH
FLOOD THREAT. NAM HAS BEEN CONSISTENT IN PRODUCING BULLSEYES OF VERY
HEAVY RAINFALL. WHILE DOUBTFUL THAT THE MODEL WILL HIT THE LOCATIONS
ITS AIMING FOR...THE CONSISTENCY IS ENOUGH TO CONVINCE THAT ISOLATED
LOCATIONS IN SE AZ MAY BE AT RISK FOR LOCALIZED HEAVY RAINFALL TO
THE TUNE OF 3-5 INCHES. DUE TO ALL THE ACTIVITY LEADING UP TO THE
WEEKEND...THERE IS THE VERY REAL PROSPECT THAT SATURDAY WILL BE A
DOWN DAY. WHILE THE LINGERING CLOUDINESS WILL BE ENOUGH TO MINIMIZE
THUNDER...STILL A CHANCE FOR RAIN AND EVEN ANOTHER ROUND OF
LOCALIZED HEAVY RAIN. AS WITH THE PREVIOUS SHIFT...AFTER
SATURDAY...WILL RUN THE STANDARD MONSOON FORECAST.
WILL FINALLY START TO SEE A DOWNTURN IN DAYTIME HIGH TEMPERATURES.
CURRENT FORECAST HAS TODAY AT 102...KEEPING THE STREAK ALIVE...BUT
TOMORROW MAY SEE THE END. CURRENT FORECAST IS GOING WITH UPPER 90S
FOR FRIDAY AND THE WEEKEND...BEFORE HITTING THE CENTURY MARK ONCE
MORE AS WE ENTER INTO THE NEW WEEK.
OF NOTE...KEMX RADAR IS STILL DOWN. NO ESTIMATE AS TO WHEN IT WILL
BE BACK UP AND RUNNING. TECHNICIANS ARE WORKING ON THE PROBLEM.
DO NOT FORESEE ANY MAJOR CHANGES TO FORECAST.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SMR/GL/JRG
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 6:20 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
620 AM MST THU JUL 19 2007
AZZ019-030-033>035-201300-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
620 AM MST THU JUL 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AN EASTERLY
FLOW ACROSS THE AREA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN AND SLOWLY MOVE INTO
THE VALLEYS. SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND THIS EVENING. HEAVY RAIN IS ALSO POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-201300-
SOUTHEAST PINAL COUNTY-
620 AM MST THU JUL 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AN EASTERLY
FLOW ACROSS THE AREA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN AND SLOWLY MOVE INTO
THE VALLEY. SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS
AFTERNOON AND THIS EVENING. THE STRONG GUSTY WINDS MAY PRODUCE AREAS
OF BLOWING DUST WITH VISIBILITIES LESS THAN ONE MILE AT TIMES. HEAVY
RAIN IS ALSO POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING
PROBLEMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-032-201300-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
620 AM MST THU JUL 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ONE MORE HOT DAY ACROSS CENTRAL AND WESTERN PIMA COUNTY WITH DAYTIME
TEMPERATURES IN THE 105 TO 110 RANGE. ISOLATED THUNDERSTORMS MAY
ALSO DEVELOP LATER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT
OF THESE STORMS WILL BE STRONG GUSTY WINDS THAT MAY APPROACH SEVERE
LIMITS AND ALSO BRIEF HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT EVENING SHOWERS AND
THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE LIMITS. FLASH
FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
7 thunderstorm wind, 3 dust storm, 3 hail, 1 flash flood. Local standard time, as filed.
Dust Storm, Upper Gila River Valley
- When
- July 19, 4:25 PM MST to 4:40 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Trained Spotter
A thunderstorm near Safford produced a strong outflow resulting in a dust storm. The visibility dropped to about 100 feet.
Thunderstorm Wind, Cochise
- When
- July 19, 6:02 PM MST to 6:15 PM MST
- Where
- Cochise County, 0.59 mi W of St David
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 31.900, -110.230
A large cottonwood tree was downed across State Highway 80 due to thunderstorms.
Hail, Santa Cruz
- When
- July 19, 6:05 PM MST to 6:10 PM MST
- Where
- Santa Cruz County, 0.69 mi N of Patagonia
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.540, -110.750
Hail 1.5 in diameter occurred in Patagonia due to an intense thunderstorm.
Flash Flood, Cochise
- When
- July 19, 6:23 PM MST to 6:45 PM MST
- Where
- Cochise County, 0.69 mi S of Benson
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 31.960, -110.300
Several homes were flooded in the Comstock neighborhood in Benson due to flash flooding. A swift water rescue also took place at Interstate 10 and the Pomerene Road exit in Benson.
Hail, Santa Cruz
- When
- July 19, 6:24 PM MST to 6:30 PM MST
- Where
- Santa Cruz County, 0.69 mi S of Calabasas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.470, -110.980
Hail 0.88 in diamter occurred in Rio Rico due to a strong thunderstorm.
Thunderstorm Wind, Pima
- When
- July 19, 6:51 PM MST to 6:57 PM MST
- Where
- Pima County, 1.81 mi NW of Green Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 31.919, -110.992
A trained spotter reported an estimated wind gust to 60 mph in Green Valley. On Abrego drive in Green Valley there were two downed trees and a huge pecan tree was uprooted near the entrance to La Posada off Continental Road. In addition, five power poles were downed on Hawk Road east of Canoa Road in Green Valley.
Hail, Pima
- When
- July 19, 6:53 PM MST to 7:00 PM MST
- Where
- Pima County, 9.54 mi SSW of Continental
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.730, -111.060
A trained spotter estimated one inch hail near Arivaca Junction.
Dust Storm, Tucson Metro/Marana/Green Valley
- When
- July 19, 7:15 PM MST to 8:15 PM MST
- Where
- Tucson Metro/Marana/Green Valley forecast zone
- Reported by
- NWS Employee
Strong outflow winds from a line of thunderstorms moving through the Tucson metro area dropped visibilities to less than one quarter of a mile. Visibilities were near zero as the outflow pushed through Marana.
Thunderstorm Wind, Pima
- When
- July 19, 7:22 PM MST to 7:25 PM MST
- Where
- Pima County, 6.26 mi SSW of Vail Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.946, -110.761
The fire department official reported an estimated gust to 60 mph due to thunderstorms in Corona de Tucson.
Thunderstorm Wind, Pima
- When
- July 19, 7:33 PM MST to 7:36 PM MST
- Where
- Pima County, 0.91 mi NW of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.240, -110.940
An estimated gust to 60 mph was observed at the NWS office on the University of Arizona. There was a recorded gust to 69 mph on the roof of the Atmospheric Sciences building.
Thunderstorm Wind, Pima
- When
- July 19, 7:35 PM MST to 7:38 PM MST
- Where
- Pima County, 2.44 mi ESE of Flecha Caida Estates
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.306, -110.861
A tree was downed across Tanque Verde Road near the Pantano Wash.
Thunderstorm Wind, Pima
- When
- July 19, 7:50 PM MST to 7:55 PM MST
- Where
- Pima County, 3 mi N of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.273, -110.930
Power lines were knocked down along Miracle Mile Strip in Tucson.
Thunderstorm Wind, Pima
- When
- July 19, 8:09 PM MST to 8:13 PM MST
- Where
- Pima County, 9.19 mi ESE of Silver Bell
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.329, -111.355
A trained spotter recorded a measured wind gust to 63 mph.
Dust Storm, Southeast Pinal County
- When
- July 19, 8:30 PM MST to 9:30 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Law Enforcement
Outflow from thunderstorms in the Tucson area pushed northwest into Southeast Pinal County causing reduced visibilities due to blowing dust. Visibilities were near zero along Interstate 10 between Red Rock and Eloy causing a traffic accident near Interstate 10 and Arizona 347.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 19, 20071 injured · $208,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Ohio, July 19, 2007$178,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Missouri, July 19, 2007$165,000 · 52 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, July 19, 2007$112,000 · 1.75 in hail · 10 events
- Damaging Winds in Virginia, July 19, 2007$40,000 · 50 kt wind · 31 events
- Hail and Damaging Winds in Virginia, July 19, 2007$85,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, July 19, 2007$53,000 · 65 kt wind · 15 events
- Lightning Strike in Arkansas, July 19, 2007$80,000 · 1 event
- Flash Flood in New Mexico, July 19, 2007$70,000 · 1 event
- Dust Storm and Damaging Wind in Arizona, July 19, 2007$50,000 · 56 kt wind · 2 events
- Damaging Winds in Arizona, July 19, 2007$50,000 · 56 kt wind · 2 events
- Damaging Winds and Rip Current in Michigan, July 19, 2007$45,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37063, 37080, 37085, 37077, 37089, 37094, 37090, 37070, 37095, 37099, 37092, 37093, 37104, 37074.